Heavy Snow, East Slopes Northern Cascades
- When
- January 4, 6:00 AM PST to 4:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A deep low pressure system tracked towards Vancouver Island, with strong upslope flow into the East Slopes of the North Washington Cascades. This resulted in heavy snow with accumulations ranging from six to 11 inches.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A deep low pressure system tracked towards Vancouver Island, with strong upslope flow into the East Slopes of the North Washington Cascades. This resulted in heavy snow with accumulations ranging from six to 11 inches. Amounts include 11 inches in Twisp, 8.5 inches in Winthrop, eight inches in Conconully, and six inches in Carlton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 4, 3:03 AM PST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
303 AM PST FRI JAN 4 2008
.SYNOPSIS...
A STORMY PATTERN RESULTING IN MOUNTAIN SNOW...MOSTLY VALLEY RAIN
AND BREEZY WINDS WILL BE OVER THE INLAND INLAND NORTHWEST THROUGH
THE WEEKEND.
&&
.DISCUSSION...
TODAY AND TONIGHT...A WELL WRAPPED UP LOW PRESSURE SYSTEM CURRENTLY
MOVING INSIDE 135W WILL BE THE NEXT IN A SERIES OF WEATHER SYSTEMS
TO MOVE THROUGH THE REGION. SOUTH-SOUTHWEST UPPER LEVEL FLOW
APPEARS TO HAVE TAPPED INTO ANOTHER ROUND OF PACIFIC MOISTURE.
PWS OFF OF THE 00Z SPOKANE SOUNDING WAS .46 OF AN INCH OF WATER
WHICH MATCHED UP WELL WITH THE MODEL PW AND FOR TODAY THAT
INCREASES TO OVER A HALF INCH. EXPECT WARM OVER RUNNING
PRECIPITATION TO BE ON THE CASCADES BETWEEN 12-15Z AND THEN PUSH
RAPIDLY ACROSS THE FORECAST AREA THROUGH THE DAY. LIFT ALONG THE
285-295 ISENTROPIC SURFACE ISNT GREAT...BUT BOTH UPGLIDE AND UP
SLOPING FLOW INTO THE CASCADES AND NORTHERN MOUNTAINS IS EXTENDED
FOR A PERIOD OF ABOUT 12 HOURS. THIS EXTENDED PERIOD OF LIFT IN
CONJUNCTION WITH AMPLE MOISTURE WILL RESULT IN SOME PRETTY GOOD
QPF AMOUNTS ACROSS THE AREA. IN FACT QPF AMOUNTS OFF THE 00-06Z
MODELS ARE PRETTY IMPRESSIVE AND COMPARING THESE TO WHAT WAS
OBSERVED YESTERDAY BOTH POPS AND QPF AMOUNTS WERE BUMPED UP. THE
MAIN ISSUE IS WHAT THE PTYPE WILL BE FOR TODAY INTO TONIGHT. COLD
AIR IS DAMMED UP AGAINST THE CASCADES EAST ACROSS THE NORTHERN
MOUNTAINS. SOME MIXING WAS OBSERVED TODAY IN SOME OF THE NORTHERN
VALLEYS...HOWEVER CLEARING SKIES EARLIER THIS EVENING ALLOWED
SURFACE TEMPERATURES TO COOL PRETTY RAPIDLY. SO WE WILL HAVE A
PRETTY MIXED BAG OF PRECIPITATION ACROSS THE FORECAST AREA. IN THE
WENATCHEE VALLEY/WATERVILLE PLATEAU EXPECT PRECIPITATION MAINLY AS
SNOW WITH AREAS OF FREEZING RAIN THIS MORNING. THESE AREAS DIDNT
WARM UP VERY QUICK TODAY AND THINK IT WILL TAKE SOME TIME TODAY
BEFORE THE PRECIPITATION TURNS OVER TO RAIN. IN THE MOSES LAKE
AREA PRECIPITATION IS EXPECTED TO BEGIN AS A MIX OF
RAIN/SNOW/FREEZING RAIN...BEFORE FINALLY TURNING OVER TO ALL RAIN
LATER THIS AFTERNOON. WHILE NONE OF THE PRECIPITATION WILL AMOUNT
TO ADVISORY CRITERIA THIS MIXTURE WILL MOST DEFINITELY MAKE FOR
TREACHOROUS CONDITONS FOR SEVERAL HOURS THIS MORNING. ACROSS THE
NORTHERN ZONES SNOW AMOUNTS WERE UNDER ESTIMATED WITH THIS LAST
SYSTEM. BUT IN ADDITION OF AN EXTENDED PERIOD OF ISENTRPOIC LIFT
THE ATMOPSHERE BEHIND THE FRONT DESTABILIZES VERY QUICKLY. A
SERIES OF WEAK SHORT WAVES MOVING THROUGH THE AREA SHOULD KEEP
CONVECTIVE SNOW SHOWERS GOING WELL INTO THE EVENING HOURS. AS
SUCH EXPECT SNOW AMOUNTS ACROSS THE HIGHLANDS AND NORTHEAST
MOUNTAINS TO REACH WARNING CRITERIA BY SATURDAY MORNING. THIS
SURFACE LOW IS TAKING A SIMILAR TRACK OF THE PREVIOUS LOW BUT IS
MUCH DEEPER AND EXPECT THE WINDS TO PICK UP THROUGH THE DAY AND
BECOME QUITE GUSTY LATER THIS AFTERNOON AND EVENING. A WIND
ADVISORY HAS BEEN ISSUED FOR THE CAMAS PRAIRIE AND WILL LET THIS
RIDE. WINDS ACROSS THE BASIN AND INTO THE SPOKANE AREA WILL NEED
TO BE MONITORED LATER TODAY AS WELL. /TOBIN
SATURDAY THROUGH THURSDAY...LONGWAVE PATTERN CHANGES FROM A LONGWAVE TROF
WITH AXIS POSITIONED OVER THE PACIFIC NORTHWEST COAST SATURDAY
THAT MOVES ONSHORE AND DE-AMPLIFIES OVER THE WEEKEND. EVENTUALLY
THE DE-AMPLIFICATIONS MORPHS THE TROF INTO A FLAT ZONAL FLOW FOR
TUESDAY AND WEDNESDAY. THURSDAY AND FRIDAY SOME AMPLIFICATION
TAKES PLACE OVER THE REST TO SHOW SOME RIDGING...NOT VERY
PRONOUNCED...BUT RIDGING NEVERTHELESS.
MOST IMPORTANT IN THE SATURDAY THROUGH MONDAY PERIOD IS THE
CONDITIONALLY UNSTABLE AIRMASS NESTED IN THE LONGWAVE
TROF...REFLECTED BY THE IMPRESSIVE LAPSE RATES AT 700-500MB
REMAINING NEAR 8 C/KM THROUGH THIS SATURDAY THROUGH MONDAY PERIOD
OVER EASTERN WASHINGTON AND NORTHERN IDAHO. WILL NEED TO REMAIN
VIGILANT IN WATCHING FOR SHORTWAVES OF ALL SORTS OF SIZES...TO AS
SMALL AS THE MESO SCALE AND POSSIBLY BELOW WHICH COULD KICK OFF
ENOUGH LIFT TO RESULT IN IMPRESSIVE AND HIGHLY LOCALIZED
CONVECTIVE SNOWFALL.
A SYNOPTIC SCALE LOW PRESSURE SYSTEM WITH A WELL MAINTAINED TAP
INTO SUB-TROPICAL MOISTURE AFFECTS THE AREA TUESDAY. THE EARLIER
DISCUSSED LONGWAVE ZONAL FLOW SETUP ALLOWS THIS SYSTEM TO APPROACH
IN MORE OF A WEST TO EAST FASHION RATHER THAN THE THE SOUTHWEST TO
NORTHEAST TRAJECTORIES TAKEN BY THIS PAST THURSDAYS SYSTEM AND THE
ONE PASSING THROUGH TODAY. WILL DELINEATE THIS SCENARIO WITH A
RETURN TO STABLE RAIN/SNOW AND SOMEWHAT HIGHER POPS IN COMPARISON
TO THE SHOWERY DEPICTION FOR SATURDAY THROUGH MONDAY.
WEDNESDAY WILL INVOLVE A BRIEF PERIOD OF POST FRONTAL SHOWERY
CONDITIONS ASSOCIATED WITH THE EXIT OF THE EARLIER DISCUSSED
TUESDAY STORM SYSTEM...AND WITH LATEST MODELS SHOWING SOME WESTERN
US AMPLIFICATION TO MORE OF A RIDGE...BUT STILL A NOISY RIDGE AS
MODELS SHOW LOTS OF CLUTTER IN THE VORTICITY FIELD...WHICH MAY
MEAN THERE COULD BE SHORTWAVES TRAVERSING THROUGH IT...POPS LOWER
BUT STILL DEPICT SOME SNOW SHOWER COVERAGE WITH THE EXCEPTION OF
PERHAPS A SMALL AREA JUST DOWNSTREAM AND IN CLOSE PROXIMITY TO
THE CASCADE CREST.
/PELATTI
&&
.AVIATION...
FIRST WEATHER SYSTEM HAS EXITED EAST OF ALL TAF SITES FOR THE NIGHT.
MAIN PROBLEM THROUGH 12Z WILL BE PATCHY FOG HANGING OVER THE EAST
WENATCHEE AREA...WHICH WILL CONTINUE TO PLAGUE THAT SITE WITH HIGHLY
VARIABLE CONDITIONS RAPIDLY VARYING FROM VFR TO LIFR. ALL OTHER TAFS
WILL BE VFR THROUGH THAT TIME. AFT 12Z...THE NEXT SYSTEM MOVES IN
FROM THE SW. IT WILL LIKELY REDUCE THE FOG PROBLEM IN EAT...BUT IT
WILL KEEP VSBYS IN THE IFR/LIFR CATEGORY DUE TO SNOW. THIS WILL ALSO
IMPACT MWH BY 14Z OR SO HOWEVER IT STANDS A BETTER CHANCE OF TURNING
TO RAIN IMPROVING VSBYS. THE REMAINDER OF THE TAF SITES WILL ALSO
SEE PRECIP CHANCES INCREASE THROUGH THE DAY...WITH MVFR CIGS LIKELY
AT GEG AND COE. CONDITIONS WILL IMPROVE LATE IN THE PERIOD AS A COLD
FRONT PASSES WEST OVER THE CASCADES. FX
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 39 35 35 27 32 22 / 90 50 30 20 30 30
COEUR DALENE 40 34 37 27 33 22 / 90 50 40 40 30 30
PULLMAN 47 36 40 31 31 25 / 90 50 30 20 30 30
LEWISTON 52 38 46 33 38 30 / 60 50 30 20 30 30
COLVILLE 37 33 35 28 31 22 / 100 80 60 30 30 30
SANDPOINT 36 33 34 25 33 21 / 100 80 60 40 40 40
KELLOGG 38 33 34 27 32 23 / 100 70 60 40 40 40
MOSES LAKE 39 33 37 25 33 20 / 90 20 20 20 20 20
WENATCHEE 34 29 32 25 32 19 / 90 60 50 20 20 20
OMAK 34 28 32 24 32 15 / 100 70 60 20 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING UNTIL 4 AM PST SATURDAY ABOVE 3000 FEET FOR
NORTHERN PANHANDLE.
WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR LEWIS AND
SOUTHERN NEZ PERCE COUNTIES.
WA...HEAVY SNOW WARNING UNTIL 4 AM PST SATURDAY ABOVE 3000 FEET FOR
NORTHEAST MOUNTAINS.
WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR MOSES
LAKE AREA...WATERVILLE PLATEAU...WENATCHEE AREA.
HEAVY SNOW WARNING UNTIL 4 AM PST SATURDAY ABOVE 3000 FEET FOR
OKANOGAN HIGHLANDS.
SNOW ADVISORY UNTIL 4 AM PST SATURDAY FOR EAST SLOPES NORTHERN
CASCADES.
SNOW ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR OKANOGAN VALLEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 543 AM PST FRI JAN 4 2008 IDZ001>004-026-027-WAZ031>038-041>044-051345- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 543 AM PST FRI JAN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE NEXT WEATHER SYSTEM WILL BRING A MIXTURE OF RAIN...SNOW AND FREEZING RAIN TO THE FORECAST AREA BEGINNING THIS MORNING AND LINGERING INTO TONIGHT. SNOW...HEAVY AT TIMES CAN BE EXPECTED ACROSS THE EAST SLOPES OF THE CASCADES AND NORTHERN MOUNTAIN ZONES THROUGH SATURDAY MORNING. A MIXTURE OF PRECIPITATION CAN BE EXPECTED...MAINLY THROUGH THE MORNING HOURS IN THE COLUMBIA BASIN...WENATCHEE AND THE WATERVILLY PLATEAU. PRECIPITATION SHOULD TURN OVER TO ALL RAIN BY THIS AFTERNOON. ACROSS THE REMAINING FORECAST AREAS RAIN...POSSIBLY MIXED WITH SNOW AT TIMES IS EXPECTED THROUGH THE DAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW SHOWERS WILL REMAIN OVER THE FORECAST AREA SUNDAY AND MONDAY. THE NEXT SIGNIFCANT STORM SYSTEM IS EXPECTED TO BRING MORE ACCUMULATING SNOW TO THE FORECAST AREA ON TUESDAY.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74689.